Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 171, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2022, 6:23 PM EDT for Alleghany County, Virginia; Greenbrier County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2022, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 1, 2022, 7:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:36 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 1, 2:36 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 236 PM EDT Fri Jul 1 2022 .SYNOPSIS... A cold front over the Ohio Valley will move slowly southeast through the weekend before stalling along the Virginia/North Carolina border late Sunday. Thunderstorms are expected each afternoon and evening for the next several days. Temperatures will be typical of summer. && .NEAR TERM /THROUGH SATURDAY/... As of 220 PM EDT Friday... High confidence of isolated to scattered thunderstorms this evening. Coverage of thunderstorms will be isolated to scattered this afternoon and evening with the storms dissipating before midnight. Patchy fog will develop overnight in locations that have rain this afternoon and evening. On Saturday there will be more mid and high clouds in the morning depending on the amount of the thunderstorms along the upstream front. However, there will still be enough heating and instability to support thunderstorms in the afternoon. As the cold front get closer and there is more low level convergence, the coverage of storms will increase. The probability of precipitation will be higher in most locations on Saturday than on Friday. Little change in the air mass is expected. Surface dew points tonight and Saturday will be in the mid 60s to lower 70s. This will again limit the drop in temperature tonight. NBM should have a good handle on temperatures for both lows tonight and highs on Saturday. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 215 PM EDT Friday... Storm chances increase for the Independence Day weekend as front slowly sags south and stalls across the region... A cold front, caught in zonal flow, will slowly move across the area Saturday night. High pressure will also move east across the Ohio Valley Saturday night and help push the front through the area. This front should either stall across northern or central North Carolina by Sunday morning. Scattered convection is expected to enter the area late Saturday afternoon and move across the area overnight. Despite convection moving in during non-peaking hours, there remains enough instability during the evening for strong to severe storms to maintain themselves, especially across the central piedmont of Virginia. Storms should weaken and fade by 4 AM. On Sunday, most of the stronger storms will generate along the boundary and moreso over North Carolina. However, lingering instabilities and low level convergence can help pop a few strong storms along the east slopes of the Blue Ridge and into the Virginia southern foothills Sunday afternoon. We are in a Marginal Risk for severe weather Saturday and Sunday afternoon/evening with the main threat being damaging winds. Heavy rain from slow-moving storms may also lead to localize flooding. Surface high pressure tracks over New England Sunday night to further push the front southward into South Carolina. High pressure moves off the coast Monday allowing the winds to become easterly. A few orographical showers may develop across the mountains in the afternoon. Since flow aloft is westerly, some of these showers may drift east of the Blue Ridge and fade during the evening. For a vast majority of the area, Independence Day festivities are a go. With rain and extensive cloud cover expected Sunday and Monday, high temperatures will run a few degrees cooler than normal. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 235 PM EDT Friday... Typical summer pattern looks to continue with increased humidity and daily storm chances for much of next week... An upper level ridge over the southern plains drifts east through the period. The outer rings of this ridge will sit over the Ohio Valley and into our region. Strong fast-moving disturbances may form in the upper Mississippi Valley and track towards the area. Some models have a disturbance moving through each afternoon, some every other day. If these disturbances do not move into the area, then diurnal pulse showers and thunderstorms will pepper the area each afternoon. Temperatures will remain at or slightly above normal through the period. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 230 PM EDT Friday... Best coverage of thunderstorms will be through 01Z and north of KROA and KLYH. Coverage will be minimal in southern Virginia so have not included VCTS in the KDAN TAF. Have MVFR fog in for KLWB overnight but held off on fog at other area TAFs sites until they get any rain. A cold front will be closer to the area on Saturday which will result in scattered to numerous MVFR thunderstorms for the afternoon and evening. Average confidence for ceiling, visibility and wind. Extended Aviation Discussion... The front remains in the Mid Atlantic region thorough Wednesday so daily afternoon and evening thunderstorms are expected. MVFR ceilings and visibilities are possible with any of the stronger storms. Overnight fog is also likely, especially in locations that had rain the previous afternoon. 13Z-16Z will be the most likely time each day for VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Jul 1, 4:35 AM EDT, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 435 AM EDT Fri Jul 1 2022 NCZ001>006-018>020-VAZ044-058-059-021200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Pittsylvania-Halifax-Charlotte- 435 AM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected Saturday with scattered to numerous thunderstorms Sunday through Thursday. There is a marginal risk for severe thunderstorms and heavy rainfall Sunday. The main hazards with any severe thunderstorms will be damaging wind gusts and possibly quarter-sized hail. Localized flooding will also be possible where thunderstorms persist or occur repeatedly. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible Sunday, mainly during the afternoon and evening, to provide reports of strong winds, wind damage, and/or hail. Limited spotter activation may also be possible other days next week. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. VAZ007-009>020-022>024-032>035-043-045>047-WVZ042>044-507-508-021200- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 435 AM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous thunderstorms are expected Saturday and Sunday with a continuing threat for scattered to numerous thunderstorms each day next week. There is a marginal risk for severe thunderstorms and heavy rainfall both Saturday and Sunday. The main hazards with any severe thunderstorms will be damaging wind gusts and possibly quarter-sized hail. Localized flooding will also be possible where thunderstorms persist or occur repeatedly. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible both Saturday and Sunday, mainly during the afternoon and evening, to provide reports of strong winds, wind damage, and/or hail. Limited spotter activation may also be possible other days next week. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. RAB
In the hours before
Special weather statement, Jul 1, 3:19 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT Fri Jul 1 2022
VAZ019-020-024-011945-
Bath VA-Rockbridge VA-Alleghany VA-
319 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
northeastern Alleghany, north central Rockbridge and Bath Counties in
west central Virginia through 345 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carloover, or near Hot Springs, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goshen...
Warm Springs...
Millboro...
Hot Springs...
Douthat State Park...
Nimrod Hall...
and Ingalls Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 7956 3818 7951 3817 7952 3815 7953
3817 7949 3816 7944 3809 7949 3804 7941
3783 7987 3796 7999 3821 7964
TIME...MOT...LOC 1919Z 227DEG 12KT 3794 7989
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 1, 3:57 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Fri Jul 1 2022
VAZ019-020-012030-
Bath VA-Alleghany VA-
357 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
north central Alleghany and southwestern Bath Counties in west
central Virginia through 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carloover, or near Hot Springs, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Douthat State Park...
Ingalls Field...
Carloover...
and Bacova Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3801 7967 3783 7986 3791 8006 3796 8004
3800 8000 3801 8000 3804 7997 3805 7997
3808 7995 3810 7993 3811 7994 3812 7994
TIME...MOT...LOC 1956Z 207DEG 7KT 3794 7992
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 1, 5:50 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
550 PM EDT Fri Jul 1 2022
VAZ014-018-012215-
Montgomery VA-Craig VA-
550 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
southwestern Craig and northeastern Montgomery Counties through 615
PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huffman, or near Newport, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huffman...
Mc Donalds Mill...
and Simmonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3734 8026 3722 8028 3731 8044 3731 8043
3732 8044 3733 8044 3733 8045 3734 8044
3735 8045 3741 8044
TIME...MOT...LOC 2149Z 189DEG 5KT 3735 8041
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 1, 6:04 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT Fri Jul 1 2022
WVZ043-012230-
Summers WV-
604 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
northeastern Summers County through 630 PM EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sandstone, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandstone...
and Hix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3778 8074 3766 8081 3769 8088 3770 8089
3773 8090 3774 8092 3775 8092 3776 8091
3777 8089 3779 8092 3782 8092
TIME...MOT...LOC 2204Z 203DEG 9KT 3773 8087
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 1, 6:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
605 PM EDT Fri Jul 1 2022
VAZ019-WVZ507-012230-
Alleghany VA-Eastern Greenbrier WV-
605 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
northwestern Alleghany County in west central Virginia and
southeastern Greenbrier Counties in southeastern West Virginia
through 630 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Sulphur Springs, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sulphur Springs...
and Alvon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3775 8023 3780 8042 3796 8033 3792 8009
TIME...MOT...LOC 2205Z 206DEG 12KT 3782 8029
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:19 PM EDT | Special Weather Statement | RNK | Bath | 26 min |
| Jul 1, 3:57 PM EDT | Special Weather Statement | RNK | Bath | 33 min |
| Jul 1, 4:32 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath | 3 hr |
| Jul 1, 5:50 PM EDT | Special Weather Statement | RNK | Roanoke | 25 min |
| Jul 1, 7:23 PM EDT | Special Weather Statement | RNK | Bland | 37 min |
| Jul 1, 7:37 PM EDT | Special Weather Statement | RNK | Giles | 23 min |
| Jul 1, 7:52 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 35 min |
| Jul 1, 6:04 PM EDT | Special Weather Statement | RNK | Summers | 26 min |
| Jul 1, 6:05 PM EDT | Special Weather Statement | RNK | Greenbrier | 25 min |
| Jul 1, 6:30 PM EDT | Special Weather Statement | RNK | Summers | 30 min |
| Jul 1, 6:44 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
| Jul 1, 7:03 PM EDT | Special Weather Statement | RNK | Greenbrier | 27 min |
| Jul 1, 7:33 PM EDT | Special Weather Statement | RNK | Greenbrier | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.